Cork Emergency Departments
Analgesics (painkillers) available "over the counter" from pharmacists basically fall into three groups:
1. Paracetamol, 2. Codeine based, 3. Non-steroidal anti-inflammatory drugs (NSAIDS)
These may be taken in combination, but always check with a doctor or pharmacist that the combination of medicines you are taking is suitable and safe.
- You can take paracetamol 1g (two tablets containing 500mg each) every 4 to 6 hours
- You can take a maximum of 4g (eight tablets) in a 24 hour period
- Caution: there are several "over the counter" medicines that also contain paracetamol that you might not realise. If you take these in addition, you could have an unintentional overdose of paracetamol.
- Always check the label of all medicines
- This is a strong painkiller
- There are several types of "over the counter" medicine that contain codeine.
- It is usually combined with paracetamol. Please read the label
- These include Ibuprofen and aspirin
- They work by reducing inflammation (swelling) at the injured / painful area
- You can take 400mg of Ibuprofen every 8 hours
- If you have had an injury, especially for a head injury avoid taking aspirin. This is because it makes the blood thinner and can cause bleeding at the site of the injury. However if you are already take aspirin for another reason (such as heart disease) do not stop taking it
Important points about NSAIDs
- They can trigger asthma in some people. If you have mild asthma and have taken NSAIDs in the past without triggering your asthma, you can take NSAIDs. If you are not sure, avoid them. Take them with food as they can cause stomach irritation and stomach ulcers
- Avoid them if you take warfarin.
- Do not take over the counter NSAIDs if you have been prescribed NSAIDs (such as Diclofenac, Ponstan / Mefenamic acid, Naproxen)